Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 51, NWS St. Louis, MO

June 6, 20085 counties in Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 6, 2008, 3:38 PM CDT for 5 counties in Illinois. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jun 6, 2008, 10:45 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:26 PM CDTHEAVY RAIN 2.5Greenville, IL
Jun 6, 6:27 PM CDTFLASH FLOODGreenville, ILPOND OVERFLOWING ITS DAM...ABOUT 6 TO 7 FEET ABOVE NORMAL. SMALL CREEKS AND STREAMS OVERFLOWING SOME ROADS. SMALL BRANCHES BROKEN OFF TREES.
Jun 6, 6:45 PM CDTFLASH FLOODSt. Elmo, ILSEVERAL TOWNSHIP ROADS WASHED OUT JUST SOUTH OF ST ELMO. ALSO SOME ROADS WATER COVERED ACROSS THE SOUTHERN PART OF THE COUNTY.
Jun 6, 7:54 PM CDTHEAVY RAIN 2.25Smithboro, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 169 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 062038
FFWLSX
ILC005-027-051-119-135-070045-
/O.NEW.KLSX.FF.W.0051.080606T2038Z-080607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL.      
  FLASH FLOODING IS LIKELY TO OCCUR ACROSS THE WARNED AREA.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING WRIGHTS CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST.
  ELMO...SORENTO...RENO...RAMSEY...COFFEEN AND BROWNSTOWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
      3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 2038Z 180DEG 0KT 3894 8949

$$

CVKING
2 follow-up statements
000 
WGUS73 KLSX 062234
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT FRI JUN 6 2008

ILC005-027-051-119-135-070045-
/O.CON.KLSX.FF.W.0051.000000T0000Z-080607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IL-CLINTON IL-MADISON IL-BOND IL-FAYETTE IL-
531 PM CDT FRI JUN 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
FAYETTE...BOND...EASTERN MADISON...NORTHWESTERN CLINTON AND SOUTHERN
MONTGOMERY COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORMS THAT PRODUCED THE EXCESSIVE RAINFALL 
HAVE PUSHED SOUTH AND EAST OF THE WARNED AREA. RUNOFF FROM THIS 
RAINFALL WILL LEAD TO FLASH FLOODING OF LOW LYING AREAS THROUGH THIS 
EVENING ACROSS THE WARNED AREA.

IN ADDITION...MORE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE 
EXPECTED TO MOVE INTO THE WARNED AREA LATER THIS EVENING. THIS WILL 
LIKELY LEAD TO MORE FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGHTS
CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST. ELMO...SORENTO...
RENO...RAMSEY...COFFEEN AND BROWNSTOWN.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
      3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 2231Z 180DEG 0KT 3894 8949

$$

CVKING
000 
WGUS53 KLSX 070028
FFWLSX
ILC005-027-051-119-135-070345-
/O.EXT.KLSX.FF.W.0051.000000T0000Z-080607T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1045 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL. FLASH    
  FLOODING HAS BEEN OBSERVED AND WILL CONTINUE THROUGH THE EVENING   
  OVER THE WARNED AREA AS RUNOFF CONTINUES FROM THE EXCESSIVE        
  RAINFALL.
 
* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING WRIGHTS CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST.
  ELMO...SORENTO...RENO...RAMSEY...COFFEEN AND BROWNSTOWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
      3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 0027Z 180DEG 0KT 3894 8949

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:52 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 6, 2:52 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI JUN 6 2008

.DISCUSSION...
/251 PM CDT FRI JUN 6 2008/
SEVERE WEATHER THREAT WILL CONTINUE INTO THE EVENING AS THE TAIL-END
OF THE MAIN MID-LEVEL VORTICITY LOBE PUSHES ACROSS THE REMAINDER OF
THE CWA. BOUNDARY WITH VERY MOIST AND UNSTABLE ATMOSPHERE TO THE
SOUTH AND EAST WILL BECOME MORE WEST TO EAST ORIENTATED THIS EVENING
AND REALLY NOT BUDGE THROUGH SATURDAY MORNING. THIS WILL KEEP
THUNDERSTORMS LIKELY ACROSS THE AREA...WITH THE POTENTIAL OF LOCALLY
HEAVY RAINFALL DUE TO TRAINING CONVECTION. AS I MENTIONED
YESTERDAY...CORFIDI VECTORS VEER TO THE NORTHEAST AFTER MIDNIGHT
WITH LOW LEVEL JET STRENGTHENING AND POINTING ACROSS THIS BOUNDARY
...OPPOSITE TO THE EXPECTED STORM PROPOGATION. THIS SUGGESTS THE
POTENTIAL FOR BACKBUILDING CONVECTION. HAVE ELECTED TO PLACE HEAVY
RAINFALL IN THE FORECAST AND THE POTENTIAL OF FLASH FLOODING IN THE
HWO.

BOUNDARY SHOULD LIFT DURING THE AFTERNOON AND EVENING ON SATURDAY
WITH THE LIKELIHOOD OF THUNDERSTORMS MOVING NORTH OF THE CWA BY LATE
EVENING. ACTIVE STORM TRACK WILL STAY NORTH OF THE CWA SATURDAY
NIGHT AND SUNDAY...BEFORE SLIDING BACK SOUTH WITH THE APPROACH OF
ANOTHER SHORTWAVE SUNDAY NIGHT AND MONDAY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 1:01 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT FRI JUN 6 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
101 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
SOUTHEAST AND EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.
DAMAGING WINDS...HEAVY RAIN...AND A FEW TORNADOES WILL BE POSSIBLE
WITH THE STRONGER STORMS.

OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED...WITH
GUSTS REACHING 35 MPH OVER PARTS OF CENTRAL AND NORTHEAT MISSOURI.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE SATURDAY MORNING ACROSS THE AREA.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Jun 6, 3:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0322 PM     WALL CLOUD       COLLINSVILLE            38.68N  90.00W
06/06/2008                   MADISON            IL   AMATEUR RADIO

            ROTATING WALL CLOUD NEAR I 64 AND 4 EAST OF HIGHWAY 159

&&

EVENT NUMBER 00397

KARLZ
Local storm report, Jun 6, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND DMG HILLSBORO               38.23N  90.57W
06/06/2008                   JEFFERSON          MO   TRAINED SPOTTER

            50 MPH WINDS REPORTED IN HILLSBORO.

&&

EVENT NUMBER 00398

JPK
Local storm report, Jun 6, 3:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HEAVY RAIN       MARYVILLE               38.73N  89.96W
06/06/2008  M1.50 INCH       MADISON            IL   AMATEUR RADIO

            FROM THIS AFTERNOON

&&

EVENT NUMBER 00399

KARLZ
Local storm report, Jun 6, 3:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       EDWARDSVILLE            38.80N  89.97W
06/06/2008  M3.25 INCH       MADISON            IL   TRAINED SPOTTER

            3.25 INCHES OF RAIN IN ONE HOUR.

&&

EVENT NUMBER 00400

JPK
Local storm report, Jun 6, 3:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0332 PM     WALL CLOUD       HERCULANEUM             38.26N  90.39W
06/06/2008                   JEFFERSON          MO   TRAINED SPOTTER

            SPOTTER REPORTED ROTATING WALL CLOUD.

&&

EVENT NUMBER 00401

JPK
Local storm report, Jun 6, 3:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FUNNEL CLOUD     WATERLOO                38.33N  90.16W
06/06/2008                   MONROE             IL   TRAINED SPOTTER

            SPOTTER DRIVIJNG JUST SOUTH OF WATERLOO REPORTED SEEING
            A ROTATING FUNNEL CLOUD TO THE WEST TOWARD THE
            MISSISSIPPI RIVER.

&&

EVENT NUMBER 00402

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:52 AM CDTSevere Thunderstorm WarningLSXAdams38 min
Jun 6, 2:21 PM CDTTornado WarningLSXMonroe, Saint Clair39 min
Jun 6, 2:54 PM CDTTornado WarningLSXClinton, Madison, Saint Clair51 min
Jun 6, 2:58 PM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jun 6, 3:12 PM CDTTornado WarningLSXMonroe48 min
Jun 6, 3:32 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery43 min
Jun 6, 3:43 PM CDTTornado WarningLSXClinton, Madison, Saint Clair47 min
Jun 6, 3:52 PM CDTFlash Flood WarningLSXMonroe, Saint Clair4 hr
Jun 6, 4:18 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion42 min
Jun 6, 4:22 PM CDTTornado WarningLSXBond, Clinton23 min
Jun 6, 4:41 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion40 min
Jun 6, 4:44 PM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Marion6 hr
Jun 6, 6:27 PM CDTSevere Thunderstorm WarningLSXBond, Clinton30 min

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.